Flood, Halifax
- When
- June 5, 1:01 AM EST to June 6, 5:01 PM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Heavy rainfall resulted in minor flooding on the Dan River at South Boston with the river cresting almost 3 feet above flood stage at 430 PM on the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rainfall resulted in minor flooding on the Dan River at South Boston with the river cresting almost 3 feet above flood stage at 430 PM on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 11:55 PM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED. NATIONAL WEATHER SERVICE BLACKSBURG, VA 1255 AM EDT THU JUN 5 2003 KFCX WSR-88D SHOWED SHOWERS AND THUNDERSTORMS QUICKLY EXITING FA THIS MORNING. WILL UPDATE PACKAGE TO ADJUST PCPN ACCORDING TO LATEST RADAR TRENDS. ZONES WILL BE OUT AROUND 1 AM. .RNK... NC...NONE. VA...NONE. WV...NONE. 07
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1125 AM EDT WED JUN 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME OF THE STORMS...ESPECIALLY EAST OF THE BLUE RIDGE...MAY CONTAIN DAMAGING WINDS AND LARGE HAIL. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE SOME STORMS MAY CONTAIN TORRENTIAL RAIN WITH PONDING OF WATER ON ROADS AND OTHER POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
VAZ023-024-050142- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 822 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TRACK SLOWLY ACROSS ROCKBRIDGE AND NORTHERN BOTETOURT COUNTIES. RAINFALL AMOUNTS HAVE BEEN HEAVY ACROSS NORTHWEST ROCKBRIDGE COUNTY SINCE 5 PM. AMOUNTS OF NEAR 3 INCHES OF RAINFALL WAS RECORDED IN THE GOSHEN VICINITY CLOSING STATE ROUTE 39 NEAR GUYS RUN DUE TO HIGH WATER ACROSS THE ROAD. OTHER COUNTY ROUTES IN THE GOSHEN AREA HAVE ALSO BEEN AFFECTED BY THE HEAVY DOWNPOURS. THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD FROM FAIRFIELD SOUTH ALONG INTERSTATE 81...TO NEAR NATURAL BRIDGE. ADDITIONAL RAINFALL RATES OF UP TO AN INCH AN HOUR IS POSSIBLE. ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS... AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH SUNSET ARE...BROWNSBURG...LEXINGTON ...BUENA VISTA...NATURAL BRIDGE STATION...GLASGOW AND ARCADIA. MOTORISTS ARE ADVISED TO USE CAUTION. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. DOC
SHORT TERM FORECAST NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT WED JUN 4 2003 NCZ003-004-019-020-VAZ022>024-032>035-043-044-050154- AMHERST VA-BEDFORD VA-BOTETOURT VA-FRANKLIN VA-HENRY VA-PATRICK VA- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-STOKES NC-SURRY NC- WILKES NC-YADKIN NC- INCLUDING THE FOLLOWING LOCATIONS...SALEM CITY...MARTINSVILLE CITY... DANVILLE CITY...BEDFORD CITY...WILKESBORO AND DOBSON 824 PM EDT WED JUN 4 2003 .NOW... A LINE OF SCATTERED VERY HEAVY RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE EAST IN THE REGION. EXPECT RAINFALL RATES OF UP TO ONE AND ONE HALF INCHES AN HOUR IN THE STRONGEST STORMS. RAINFALL OF THIS INTENSITY WILL CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. BE ALERT TO FAST RISING WATER IN CREEKS AND STREAMS AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF NECESSARY. RMG/TLW
VAZ034-035-050215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 919 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH TORRENTIAL HEAVY RAINFALL... A BAND OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK SLOWLY ACROSS THE BLUE RIDGE MOUNTAINS. THIS BAND OF STORMS IS CURRENTLY SHIFTING EASTWARD MAINLY ALONG THE BLUE RIDGE PARKWAY FROM THE FORKS OF BUFFALO IN AMHERST COUNTY SOUTHWEST ACROSS BIG ISLAND TO NEAR THE PEAKS OF OTTER IN BEDFORD COUNTY. EARLIER THIS EVENING THIS BAND OF THUNDERSTORMS DUMPED UP TO OVER 3 INCHES RAINFALL ACROSS PORTIONS OF ROCKBRIDGE COUNTY. ADDITIONAL RAINFALL RATES OF OVER AN INCH AN HOUR IS POSSIBLE. ANY ADDITIONAL HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS...AND ALSO SOME MINOR FLOODING OF POOR DRAINAGE AREAS NEAR SWOLLEN CREEKS AND STREAMS. LOCATIONS TO BE AFFECTED THROUGH 10 PM ARE...LOWESVILLE...PLEASANT VIEW...PEDLAR MILLS AND OTTERVILLE OR AREAS ALONG THE EASTERN FLANK OF THE BLUE RIDGE. MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. DOC
NCZ005-006-VAZ044-050415- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1019 PM EDT WED JUN 4 2003 ...TORRENTIAL RAINFALL MOVING INTO THE AREA... AN AREA OF THUNDERSTORMS WITH RAINFALL RATES UP TO 3 INCHES AN HOUR IS MOVING INTO THE REGION. THESE STORMS WILL BE AFFECTING NORTHERN ROCKINGHAM COUNTY IN NORTH CAROLINA...THE CITY OF DANVILLE AND PITTSYLVANIA COUNTY. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. IF YOU ARE THREATENED BY RISING WATER MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED ROADS. RMG
VAZ034-035-045-050315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER LYNCHBURG... A LINE OF SLOW MOVING THUNDERSTORMS CONTINUES TO TRACK EASTWARD ACROSS EASTERN BEDFORD COUNTY AND SOUTHERN AMHERST COUNTY. AT 1020 PM...HEAVY RAIN WAS JUST BEGINNING TO MOVE INTO WESTERN SECTIONS OF THE CITY OF LYNCHBURG...ALSO INCLUDING FOREST AND MADISON HEIGHTS. THE HEAVY RAIN WILL CONTINUE TO MOVE ACROSS THE LYNCHBURG AREA THROUGH 11:15 PM. RAINFALL OF AROUND 1 INCH IN 30 MINUTES IS POSSIBLE FROM THESE STORMS. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS. MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS IS ALSO POSSIBLE. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE...AND THIS MAY BE ENOUGH TO DOWN TREES IN THE SATURATED SOIL. MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. JJ
VAZ045>047-058-059-050455- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1123 PM EDT WED JUN 4 2003 ...THUNDERSTORMS WITH VERY HEAVY RAINFALL... AT 1130 PM...A LARGE CLUSTER OF THUNDERSTORMS EXTENDS FROM WESTERN HALIFAX COUNTY...NORTHEAST ACROSS EASTERN CAMPBELL COUNTY...WESTERN CHARLOTTE COUNTY...AND MUCH OF APPOMATTOX AND BUCKINGHAM COUNTIES. THIS CLUSTER OF STORMS IS MOVING EASTWARD AT AROUND 20 MPH...AND WILL BRING RAINFALL OF 1 TO 2 INCHES IN ABOUT AN HOUR TO MANY LOCATIONS. THE CLUSTER WILL CLEAR OUT OF CAMPBELL AND APPOMATTOX COUNTIES AROUND MIDNIGHT...AND BUCKINGHAM...CHARLOTTE AND HALIFAX COUNTIES BY 100 AM. THIS HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADS... AND MAY EVEN CAUSE MUD SLIDES AND DEBRIS TO BE DEPOSITED ACROSS ROADWAYS. MINOR FLOODING OF POOR DRAINAGE AREAS AND SMALL STREAMS IS ALSO POSSIBLE. IN ADDITION...WIND GUSTS TO 30 MPH ARE POSSIBLE WITH SOME OF THE STRONGER STORMS...AND THIS MAY BE ENOUGH TO DOWN TREES IN THE SATURATED SOIL. MOTORISTS ARE ADVISED TO USE CAUTION AS DARKNESS FALLS. DO NOT DRIVE THROUGH FLOODED ROADS...WATER MAY BE MUCH DEEPER THAN YOU THINK. JJ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330657.